Clinical and image features: large-vessel vasculitis after granulocyte colony stimulating factor administration

Acta Radiol. 2020 Jun 14;284185120931685. doi: 10.1177/0284185120931685. Online ahead of print.

Abstract

Background: Granulocyte colony stimulating factor (G-CSF) is known to cause vasculitis, mainly in the small vessels. Several cases of large-vessel vasculitis (LVV) caused by G-CSF have recently been reported in the literature; we retrospectively suspect that some cases of LVV in our institution were associated with administration of G-CSF.

Purpose: To evaluate the clinical and radiological findings in our cases and to compare them with those in previous reports.

Material and methods: We retrospectively evaluated clinical and radiological findings in four cases of LVV that occurred after administration of G-CSF in our institution. We also reviewed papers on G-CSF-related LVV and compared their findings to ours.

Results: G-CSF-related LVV occurred in patients aged > 50 years and more frequently in women. Most patients developed vasculitis within 15 days after the last administration. While 14/16 patients were symptomatic, the remaining two patients were asymptomatic and diagnosed incidentally. In all cases, laboratory inflammatory markers increased, but there were no autoantibodies that clearly indicated other autoimmune vasculitis. Computed tomography revealed elevated soft tissue density around the affected vessels.

Conclusion: LVV is among the potential adverse events of G-CSF administration. We should keep this outcome in mind when we interpret medical images of patients with previous G-CSF treatment history even if they are asymptomatic.

Keywords: Vasculitis; computed tomography; granulocyte colony stimulating factor.